Alert archive / Kentucky / Flash Flood Warnings in 1996

Flash Flood Warning 39, NWS Jackson, KY

November 30, 1996McCreary County, Kentucky

NWS Jackson, KY issued this flash flood warning at Nov 30, 1996, 8:04 PM EST for McCreary County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 1996, 8:04 PM EST (01:04 UTC)
Expired
Nov 30, 1996, 11:55 PM EST
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County McCreary County, KY

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1996-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1996-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 010105
FFWJKL
KYC013-095-121-147-235-010455-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
804 PM EST SAT NOV 30 1996

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1155 PM EST (1055 PM CST)
FOR PEOPLE IN THE FOLLOWING COUNTIES...

IN SOUTHEAST KENTUCKY

   ...BELL
   ...HARLAN
   ...KNOX

IN SOUTH CENTRAL KENTUCKY

   ...MCCREARY
   ...WHITLEY
 
FLASH FLOODING CONTINUES OVER THE WARNED AREA TONIGHT. AT 740 PM...
MIDDLESBORO POLICE DEPARTMENT REPORTED SEVERAL ROADS WERE CLOSED IN THE
TOWN DUE TO RISING WATER. LAW ENFORCEMENT IN WHITLEY COUNTY
REPORTED WATER A FOOT DEEP ON HIGHWAY 92E ALONG POPLAR CREEK IN WHITLEY
COUNTY. IN ADDITION...NUMEROUS ROCK AND MUD SLIDES HAVE BEEN REPORTED
ON ROADS IN THE WARNED AREA.

RADAR IS ESTIMATING BETWEEN 3 AND 4 INCHES OF RAIN HAVE FALLEN OVER
SOUTHERN WHITLEY AND MCCREARY COUNTIES SINCE THE RAIN BEGAN LAST NIGHT.

HEAVIER RAINS WILL BE SLACKENING UP A BIT OVER THE NEXT FEW
HOURS...BUT FLOODING WILL CONTINUE AS MORE RAIN IS LIKELY OVERNIGHT.
THIS RAIN COULD ALSO BE OCCASIONALLY HEAVY...AND ANY RAIN FALLING ON THE
SATURATED GROUND WILL ONLY FURTHER WORSEN THE SITUATION.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

RAB


What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 2:33 PM EST, 5 hours 31 minutes earlier.

Area forecast discussion, Nov 30, 2:33 PM EST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
231 PM EST SAT NOV 30 1996

MOISTURE CONTINUES TO POUR INTO THE OH/TN VALLEYS THIS AFTERNOON.
TEMPERATURES AND DEWPOINTS HAVE BEEN CLIMIBING SLOWLY BUT STEADILY AS
THE LOW LEVEL THETA-E AXIS SHIFTS SLOWLY TO THE EAST. HEAVIEST RAINS
CONTINUE TO FALL OVER BELL AND HARLAN COUNTIES...WHERE REPORTS OF HIGH
CREEKS AND STREAMS...ALONG WITH RAINFALL APPROACHING FLASH FLOOD
GUIDANCE...HAVE FORCED US TO ISSUE A SMALL STREAM ADVISORY UNTIL 8 PM.

GOOD COORD W/LMK AND AGREE WITH FLASH FLOOD WATCH FOR TONIGHT.
ISENTROPIC LIFT WILL CONTINUE...ESPECIALLY THIS EVENING KEEPING RAINS
GOING. STILL BELIEVE THAT THERE COULD BE A BRIEF LULL AROUND 12Z
SUNDAY AS THE ISENTROPIC LIFT SHIFTS NORTH BUT BEFORE WE GET INTO THE
COLD FRONTAL ACTION DURING THE DAY SUNDAY. EVE/MID SHIFTS WILL HAVE TO
WATCH PRECIPITATION TRENDS TO OUR SOUTHWEST CAREFULLY.

MODELS ARE IN GREAT AGREEMENT...ESPECIALLY THE ETA AND NGM. BOTH SHOW
FROPA IN WESTERN COUNTIES AROUND 15Z...RAPIDLY PROGRESSING EAST TO
PIKE COUNTY BY 18Z. MODELS SHOW A SIGNIFICANT INSTABILITY AXIS WITH
THIS FRONT. WHILE THE MOST INSTABILITY WILL BE DOWN OVER THE GULF
STATES...THERE MAY BE ENOUGH HELICITY TO MAKE UP FOR THAT OVER
SOUTHEAST KENTUCKY. EXPECT AT LEAST A DECENT NARROW LINE OF +SHRA WITH
EMBEDDED TS.

DRY SLOT BEHIND FRONT COULD MAKE THINGS INTERESTING AS WELL. BOTH ETA
AND NGM SHOWING SECONDARY VORTICITY LOBE PUSHING IN DURING THE
AFTERNOON BEHIND THE DRY SLOT WHICH SHOULD GENERATE A FEW MORE SHOWERS
AT IT/S LEADING EDGE. WOULD NOT BE SUPRISED TO SEE MORE TS DEVELOP IN
THE UNSTABLE AIR BEHIND IT AS MID-LEVEL DRYING STEEPENS LAPSE RATES.

     TEMPS          POPS@
JKL  52/58/31/51    +900

RAB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 8:04 PM ESTFlash Flood WarningJKLBell, Knox, Whitley4 hr
Nov 30, 8:04 PM ESTFlash Flood WarningJKLHarlan4 hr
Nov 30, 9:45 PM ESTFlash Flood WarningJKLLeslie, Perry3 hr
Nov 30, 9:45 PM ESTFlash Flood WarningJKLLetcher3 hr
Nov 30, 11:57 PM ESTFlash Flood WarningJKLHarlan, Knott, Letcher, Perry, Pike8 hr
Nov 30, 11:57 PM ESTFlash Flood WarningJKLBell, Clay, Knox, Laurel, Leslie8 hr
Nov 30, 11:57 PM ESTFlash Flood WarningJKLMcCreary, Whitley8 hr
Nov 30, 11:57 PM ESTFlash Flood WarningJKLFloyd8 hr

Nearby

Flash Flood Warnings in Kentucky, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.